Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Eczema: When should one seek medical advice?

By  , Expert Content
Apr 07, 2012
4.8 / 5(4 Ratings)

Eczema is a common skin disease which can have a relapsing (repeated flare-ups) and  long-lasting duration. The risk of getting eczema has increased over the past few decades, for reasons that are not understood. There is no cure for the disease but appropriate treatment can control symptoms effectively in most people.

Consult a doctor if:

  • You develop a rash (which lasts more than a few days) and does not respond to treatment with over-the-counter hydrocortisone creams. The doctor can diagnose the cause of rash and suggest more intense forms of treatment.
  • You develop any kind of rash and have a family history of eczema or asthma (as this increases the risk of developing eczema).
  • You develop pus-filled blisters on the skin affected by eczema or develop a yellowish to light brown crust (this often occurs when the skin affected by eczema becomes infected). The doctor may prescribe antimicrobial medicines (such as antibiotics, antifungals or antivirals). The antimicrobial medicine may be given as a topical application or to be taken by mouth depending on the severity of infection.
  • You have a flare-up of eczema. The doctor may prescribe more potent topical steroid to control inflammation or some other medicine such as calcineurin inhibitors (tacrolimus and pimecrolimus).
  • You are exposed to a person who has viral skin disease such as cold sores or genital herpes. Eczema increases the risk of getting the viral disorder and it may be severe.
  • You develop many small, fluid-filled blisters on the skin affected by eczema. This may happen because of eczema herpeticum, a rare but potentially serious complication caused by the herpes simplex virus.
  • You are on long term steroids to control symptoms and inflammation. Owing to their potent anti-inflammatory action, the inflammation is reduced (improvement in the red, hot, itchy and sore nature of skin). But with long term use they can cause several side effects. Hence steroids should be used appropriately and under supervision.

 

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.